Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 28, NWS Houston/Galveston, TX

November 9, 20115 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Nov 9, 2011, 10:17 AM CST for 5 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2011, 10:17 AM CST (16:17 UTC)
Expired
Nov 9, 2011, 6:00 PM CST
In force
8 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3336 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WWUS74 KHGX 091617
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1017 AM CST WED NOV 9 2011

...WIND ADVISORY FOR THE COASTAL AREAS OF SOUTHEAST TEXAS...

.STRONG NORTH WINDS OF 20 TO 30 MPH WILL PREVAIL ALONG THE
IMMEDIATE COAST THIS AFTERNOON WITH THE PASSAGE OF A COLD FRONT
OVERNIGHT. GUSTS TO 40 MPH WILL BE POSSIBLE..

TXZ214-235>238-100000-
/O.NEW.KHGX.WI.Y.0028.111109T1617Z-111110T0000Z/
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON...
LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY...
WINNIE
1017 AM CST WED NOV 9 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* EVENT...STRONG NORTHERLY WINDS WILL PREVAIL IN THE WAKE OF A
  COLD FRONT THAT MOVED ACROSS SOUTHEAST TEXAS LAST NIGHT.

* TIMING...THE STRONG WINDS WILL PERSIST UNTIL LATE THIS AFTERNOON.

* IMPACT...NORTH WINDS WILL RANGE FROM 20 TO 30 MPH WITH HIGHER
  GUSTS ALONG THE IMMEDIATE COAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Nov 9, 10:06 AM CST, 11 minutes earlier.

Area forecast discussion, Nov 9, 10:06 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1006 AM CST WED NOV 9 2011

.DISCUSSION...
WILL BE GOING WITH A WIND ADVISORY FOR THE IMMEDIATE COAST WITH
THE UPDATE. CURRENT OB TRENDS INDICATE THAT THE TIGHTENED GRAD-
IENT IS PRODUCING SOME PRETTY GOOD GUSTS THERE. OTHERWISE LOOK-
ING OUT TOWARD THE W/SW WHERE RADAR IS SHOWING LIGHT/WIDELY SCT
PCPN DEVELOPING. WILL HAVE TO KEEP AN EYE ON THIS TO SEE IF THE
EVENING POP GRIDS WILL NEED TO BE TWEAKED. 41

&&

.PREV DISCUSSION... /ISSUED 521 AM CST WED NOV 9 2011/
AVIATION... SKIES SHOULD BE MAINLY VFR TODAY. SATELLITE IS
SHOWING A COUPLE OF PATCHES OF LOW CLOUDS TRYING TO DEVELOP. THIS
AREA OF CLOUDINESS IS PUSHING SOUTH AND UTS JUST DROPPED TO BKN015
AT 5 AM. THE TRAJECTORY OF THESE LOW CLOUDS COULD IMPACT CXO/IAH A
LITTLE LATER THIS MORNING. MID LEVEL CLOUDINESS IS EXPECTED
OVERNIGHT... ESPECIALLY NEAR THE COAST. NAM 12 IS MOST AGGRESSIVE
WITH RAIN CHANCES BUT SUB CLOUD LAYER LOOKS TO DRY FOR PRECIP TO
REACH THE GROUND. WINDS WILL BE STRONG TODAY AS 25-35 KNOTS AT 925
MB MIX TO THE SURFACE. 43

PREV DISCUSSION... /ISSUED 323 AM CST WED NOV 9 2011/

BASED ON 06Z AND 09Z SFC ANALYSIS...COLD FRONT CONTINUES TO PUSH
OFF THE UPPER TX COAST THIS MORNING. LINE OF THUNDERSTORMS ALONG
THE PRE-FRONTAL TROUGH HAS PUSHED WELL INTO THE GULF AND HAVE HAD
CLEARING SKIES FOR MUCH OF THE NIGHT. 00Z 500MB ANALYSIS AND WATER
VAPOR IMAGERY SHOW UPPER LOW OVER THE N OZARKS WITH TROUGH AXIS
STRETCHING S THROUGH W LA. THERE ARE ALSO A COUPLE OF SHORT WAVE
TROUGHS TO KEEP IN MIND FOR THE FORECAST. ONE IS BECOMING BETTER
DEFINED OVER THE 4 CORNERS REGION WITH ANOTHER OFF THE BAJA COAST
OF MEXICO. THESE WILL LIKELY AFFECT SE TX WED NIGHT INTO THUR.
UNTIL THEN...EXPECT WED TO BE DRY AND COOL WITH STRONG NORTHERLY
WINDS. MOST OF SE TX HAD SOME RAINFALL AND WITH MAX TEMPS IN THE
UPPER 60S...ONLY EXPECT RH VALUES AROUND 30 PERCENT BY THE
AFTERNOON. FOR NOW WILL MENTION ELEVATED FIRE DANGER BUT RED FLAGS
ARE NOT EXPECTED. THUR WILL STILL HAVE DRY AIRMASS IN PLACE WITH
RH VALUES AROUND 20 PERCENT BUT WINDS WILL BE CLOSER TO 10 MPH AND
DECREASING THROUGH THE DAY.

FORECAST WILL KEEP 20 POPS IN FOR WED NIGHT. PREVIOUSLY MENTIONED
SHORTWAVE TROUGH AND SOUTHERN BRANCH OF THE JET BECOME MORE IN
SYNC. DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF THE JET STREAK
WILL MOVE OVER THE COASTAL BEND AND UPPER TX COAST. THIS OCCURS
JUST AHEAD OF THE APPROACHING SHORT WAVE TROUGH AXIS AND COOLER
AIR ALOFT AT 500MB. THERE IS QUITE A BIT OF Q-G FORCING AND
ASCENT WITH THIS SYSTEM. THE NAM/ECMWF SEEM TO BE THE MOST
AGGRESSIVE WITH DEVELOPING RAIN WITH THE GFS DRY. LOOKING AT NAM
BUFR SOUNDINGS THERE IS SIGNIFICANT MOISTENING OF THE MID AND
UPPER LEVELS OF THE ATMOSPHERE...BUT STILL QUITE A BIT OF DRY AIR
IN THE BOUNDARY LAYER WITH THE COLD ADVECTION. POSSIBLE TO
SQUEEZE OUT SOME RAIN WITH THIS SYSTEM BUT QUITE POSSIBLE THAT
MOST OF THE PRECIPITATION WILL EVAPORATE AS IT FALLS THROUGH THE
DRY AIRMASS.

MODELS KEEP NW FLOW ALOFT OVER TX THROUGH THE END OF THE WEEK.
MODELS ARE IN DECENT AGREEMENT WITH DEVELOPING THE NEXT UPPER LOW
OFF THE CALI COAST SAT/SUN. SEEMS THAT THE GFS AND ECMWF HAVE
DONE A ROLE REVERSAL. THE ECMWF IS NOW THE MORE PROGRESSIVE MODEL
WITH THE TROUGH AND THE GFS HOLDS THE UPPER LOW OFF THE BAJA
COAST ON SUNDAY. THE ECMWF IS NOW A SOLID 12 HRS FASTER WITH
PUSHING THE TROUGH INTO TX THAN THE GFS AND THE GFS IS NOW 12 HRS
SLOWER WITH THE FRONT PUSHING INTO SE TX. FORECAST WILL MAINTAIN
20 POPS SUN FOR SURGE OF GULF MOISTURE AND WARM ADVECTION
SHOWERS. FORECAST WILL ALSO KEEP 20 POPS FOR EARLY NEXT WEEK
UNTIL THE MODELS CAN COME INTO BETTER AGREEMENT. ESSENTIALLY
DECIDED TO SPLIT THE DIFFERENCE IN THE MODELS AS TO NOT HAVE TO
FLIP FLOP THE FORECAST AROUND TOO MUCH IN THE EXTENDED FORECAST.
THINK THE FRONT WILL COME INTO SE TX BUT GIVEN ITS PACIFIC
NATURE...NOT EXPECTING TOO MUCH OF A CHANGE IN TEMPS. THINK THERE
WILL BE A SLIGHT COOL DOWN BUT MAINLY JUST DRYING OUT THE AIRMASS
MORE THAN ANYTHING.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  41  66  38  69 /  10  10   0   0   0
HOUSTON (IAH)              68  45  66  38  70 /  10  10   0   0   0
GALVESTON (GLS)            69  51  67  48  67 /  10  20  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...JACKSON...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THURSDAY MORNING FOR
     THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM CST THIS EVENING
     THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON
     BAY.

     SMALL CRAFT ADVISORY UNTIL NOON CST THURSDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Nov 9, 3:54 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 AM CST WED NOV 9 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
354 AM CST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE DANGER CONDITIONS ARE EXPECTED TODAY MAINLY DUE TO
STRONG NORTHERLY WINDS OF 15 TO 25 MPH. DRIER AIR WILL MOVE INTO
SOUTHEAST TEXAS BUT HUMIDITY LEVELS ARE EXPECTED TO STAY ABOVE 30
PERCENT AND MOST OF THE AREA HAD RAINFALL TO MOISTEN FUELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ330-335-350-355-370-375-101000-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
354 AM CST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE EXPECTED TO CONTINUE UNTIL THURSDAY
MORNING. NORTHERLY WINDS OF 20 TO 30 KNOTS ARE EXPECTED WITH SEAS
AROUND 4 TO 6 FEET NEAR SHORE AND 7 TO 9 FEET OFFSHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED. WINDS AND SEAS ARE EXPECTED TO
DECREASE DURING THE DAY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 6:30 PM CSTSpecial Weather StatementHGXChambers60 min
Nov 8, 6:43 PM CSTTornado WarningHGXChambers, Galveston62 min
Nov 8, 6:53 PM CSTSpecial Marine WarningHGX67 min

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.